Arizona, 2012

Winter Storm in Arizona, December 31, 2012

December 31, 2012 · NWS TWC · 2 events in 2 counties and zones

A winter storm produced snow at elevations above 3500 feet, especially in Santa Cruz and Cochise counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A winter storm produced snow at elevations above 3500 feet, especially in Santa Cruz and Cochise counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 30, 8:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 30, 8:49 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
849 PM MST SUN DEC 30 2012

.SYNOPSIS...THERE IS A GOOD CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW
THIS EVENING INTO MONDAY WITH SNOW ACCUMULATIONS AS LOW AS 3500
FEET. DRY CONDITIONS WILL THEN PREVAIL NEW YEARS DAY THROUGH
SATURDAY WITH A GRADUAL WARMING TREND.

&&
.DISCUSSION...SHOWERS CONTINUE TO SPREAD EAST NORTHEAST ACROSS
SOUTHERN ARIZONA. THE SNOW LEVELS CONTINUE TO FALL. RECENT REPORTS
FROM ORACLE...ROUGHLY 4 KFT...SUGGESTED A LIGHT DUSTING OF SNOW ON
THE GROUND AND ROADS. ALSO...WE HAD REPORTS OF SNOW NEAR NOGALES
WHICH IS AORUND 3700 FEET. SO THE FORECAST APPEARS TO BE ON TRACK
WITH THE SNOW LEVELS DROPPING TO AROUNG 3500 FEET OVERNIGHT. ONE
HOUR LIQUID ACCUMULATION VALUES BASED ON THE TUCSON RADAR ARE LESS
THAN A TENTH OF AN INCH PER HOUR. SO THIS APPEARS TO BE A STEADY
LIGHT RAIN OR SNOW EVENT.

A SECOND BATCH OF STORMS ARE APPROACHING SOUTHERN ARIZONA FROM
CALIFORNIA. THESE STORMS HAVE A LITTLE MORE GUTS TO THEM.
REFLECTIVITY VALUES UP NEAR 50 DBZ WITH A FEW LIGHTNING STRIKES
OBSERVED OVER THE GULF OF CALIFORNIA. THESE STORMS ARE MORE SPOTTY
THOUGH. THE UOFA WRF MODEL SUGGESTS THIS WAVE OF STORMS WILL STILL
CONGEAL AND MOVE ACROSS SOUTHEAST ARIZONA THUS PROMPTING THE
CONITNUED THREAT OF SNOW IN THE HIGHER TERRAIN. THE WINTER ADVISORY
WILL CONTINUE AS SCHEDULED.

&&

.AVIATION...CLOUD LOWERING TO GENERALLY 4-7K FT AGL THIS EVENING AND
CONTINUING THRU MONDAY MORNING. WIDESPREAD -SHRA AND HIGHER TERRAIN
-SHSN THIS EVENING THRU MONDAY MORNING. AREAS OF MVFR CIGS TONIGHT
WITH HIGHER TERRAIN OBSCURATIONS. SCT -SHRA/MTN -SHSN MAINLY EAST OF
KTUS MONDAY AFTERNOON. CLOUDS DECREASING WEST OF KTUS MONDAY
AFTERNOON WITH BKN-OVC CLOUDS MOSTLY AROUND 4-7K FT AGL EAST OF
KTUS. AREAS OF S-SW SURFACE WIND THIS EVENING 10-20 KTS WITH GUSTS
TO 30 KTS EAST AND SOUTH OF KTUS. SURFACE WIND AFTER 31/06Z EASING
TO LESS THAN 10 KTS THRU MONDAY AFTERNOON.  AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...RAIN AND MOUNTAIN SNOW SHOWERS WILL MOVE ACROSS THE
AREA THIS EVENING THROUGH EARLY MONDAY WITH A FEW SCATTERED SHOWERS
MONDAY AFTERNOON. THE SOUTH TO SOUTHWEST BREEZE ACROSS PORTIONS OF
THE AREA WILL EASE OVERNIGHT. THEN DRY CONDITIONS WILL PREVAIL FROM
TUESDAY THROUGH NEXT WEEKEND WITH A VERY GRADUAL WARMING TREND.
WINDS WILL BE LIGHT THROUGH THE PERIOD AND PREDOMINATELY FROM AN
EASTERLY DIRECTION.

&&

.PREV DISCUSSION...UPPER TROUGH CONTINUES TO DEEPEN OVER THE SWRN
CONUS THIS AFTERNOON. UPPER LOW IS PROGGED TO MOVE EWD ACROSS NRN
ARIZONA TONIGHT...THEN SYSTEM WILL FILL AND MOVE RAPIDLY EWD INTO
THE CENTRAL CONUS PLAINS BY MON EVENING. 30/12Z UNIV OF ARIZONA
WRF-NAM AND WRF-GFS AS WELL AS THE 30/15Z RUC HRRR WERE VERY SIMILAR
WITH DEPICTING TWO PERIODS OF PRECIP ACROSS SE AZ TONIGHT. THE FIRST
PERIOD OF PRECIP IS FORECAST TO OCCUR BASICALLY FROM 6-10 PM MST OR
SO. MORE SHOWERS ARE PROGGED TO MOVE INTO WRN/CENTRAL PIMA COUNTY
AROUND MIDNIGHT...THEN WIDESPREAD VALLEY RAIN/MOUNTAIN SNOW TO OCCUR
LATE TONIGHT INTO MID-MORNING MON.

BASED ON THESE SOLUTIONS AS WELL AS THE 30/12Z NAM/GFS/ECMWF...HAVE
MAINTAINED THE INHERITED WINTER WEATHER ADVISORY FOR AZZ503-506>509
FROM MIDNIGHT TONIGHT TO 9 AM MST MONDAY ABOVE 3500 FEET. STILL
APPEARS THAT SNOW LEVELS LATE TONIGHT INTO MON MORNING WILL RANGE
FROM 3500-4000 FEET. PRECIP MON AFTERNOON TO BE CONFINED MOSTLY TO
GREENLEE...GRAHAM...AND COCHISE COUNTIES EAST OF TUCSON. DRY
CONDITIONS TO OCCUR MON NIGHT EXCEPT FOR A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE WHITE MOUNTAINS.

STORM TOTAL LIQUID AMOUNTS ARE EXPECTED TO RANGE FROM ABOUT ONE
TENTH OF AN INCH TO NEARLY ONE THIRD OF AN INCH. STORM TOTAL SNOW
ACCUMULATIONS ABOVE 5000 FEET ARE FORECAST TO RANGE FROM 2-5
INCHES...OR JUST BELOW SNOW ADVISORY CRITERIA. HOWEVER...SNOW
ACCUMULATIONS OF 1 TO 2 INCHES BETWEEN 3500-5000 FEET JUSTIFY THE
WINTER WEATHER ADVISORY FOR THE LOWER ELEVATIONS OF GRAHAM/SRN
GREENLEE/COCHISE/ERN SANTA CRUZ/ERN PINAL COUNTIES.

DRIER NWLY/WLY FLOW ALOFT TUE...THEN GFS/ECMWF WERE SIMILAR WITH
MOVING THE NEXT UPPER LOW SEWD ACROSS NRN BAJA CALIFORNIA TUE NIGHT
AND EARLY WED. AT THIS TIME APPEARS THAT DRY CONDITIONS WILL OCCUR
TUE NIGHT-WED AS BULK OF MOISTURE WILL BE ABOVE 500 MB. UPPER RIDGE
TO THEN PREVAIL OVER THE WRN CONUS THUR-SAT. REMAINING DRY NEXT SUN
AS THE NEXT UPPER LOW IS PROGGED TO BE WELL WEST OF THE AREA.

MARKEDLY COLDER MON WITH HIGH TEMPS TO BE NEARLY 15 DEGS F OR SO
BELOW NORMAL. ALTHOUGH FAIRLY WIDESPREAD FREEZING TEMPS ARE FORECAST
TO OCCUR MON NIGHT...A HARD FREEZE APPEARS TO BE UNLIKELY. A VERY
GRADUAL WARMING TREND IS ON TAP TUE-SAT ALTHOUGH DAYTIME TEMPS ARE
EXPECTED TO REMAIN BELOW NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MST MONDAY
    FOR AZZ503-506>509 BETWEEN 3500 AND 5000 FEET.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...BF
AVIATION/FIRE WEATHER...CERNIGLIA
Hazardous weather outlook, Dec 30, 2:00 PM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN DEC 30 2012

AZZ510>515-311300-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
200 PM MST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL OCCUR TONIGHT WITH SNOW ACCUMULATION OF 1 TO 3
INCHES BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL CONTINUE MONDAY WITH AN ADDITIONAL SNOW
ACCUMULATION OF 1 TO 3 INCHES. SNOW SHOWERS WILL DECREASE BY
MONDAY EVENING. HOWEVER...THERE WILL BE A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE WHITE MOUNTAINS MONDAY NIGHT. STORM TOTAL SNOW
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 2 TO 6 INCHES. DRY
CONDITIONS TO OCCUR TUESDAY THROUGH SATURDAY WITH A SLOW WARMING
TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-506>509-311300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
200 PM MST SUN DEC 30 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 AM MST MONDAY ABOVE 3500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS WILL OCCUR EARLY THIS EVENING FOLLOWED BY
SHOWERS LATE IN THE EVENING AND OVERNIGHT. SNOW LEVEL LOWERING TO
3500 TO 4000 FEET LATE TONIGHT WITH SNOW ACCUMULATION OF AROUND 1
INCH. ISOLATED ACCUMULATIONS OF 2 INCHES MAY OCCUR. A WINTER
WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST MONDAY ABOVE 3500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND SNOW SHOWERS WILL CONTINUE INTO EARLY MONDAY AFTERNOON
WITH SOME ADDITIONAL SNOW ACCUMULATIONS. SHOWERS ARE EXPECTED TO
END BY EARLY MONDAY EVENING...THEN TURNING MUCH COLDER MONDAY
NIGHT INTO TUESDAY MORNING. TEMPERATURES TUESDAY MORNING WILL BE
IN THE UPPER TEENS TO MID 20S WITH AREAS OF FROST LIKELY.
REMAINING CHILLY TUESDAY AFTERNOON THEN A GRADUAL WARMING TREND
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504-311300-
TUCSON METRO AREA-
200 PM MST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS WILL OCCUR THIS EVENING FOLLOWED BY SHOWERS AFTER
MIDNIGHT. THE SNOW LEVEL WILL LOWER TO AROUND 3500 TO 4000 FEET
AFTER MIDNIGHT. SOME MINOR ACCUMULATION...LESS THAN AN INCH OF
SNOW...IS POSSIBLE IN THE FOOTHILLS SURROUNDING TUCSON. NO
ACCUMULATION IS EXPECTED IN TUCSON ALTHOUGH THERE MAY BE A BRIEF
PERIOD OF THE SNOW MIXING WITH THE RAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS WILL END BY MONDAY AFTERNOON...THEN TURNING COLDER WITH
AREAS OF FROST MONDAY NIGHT INTO TUESDAY MORNING. LOWS OVERNIGHT
WILL GENERALLY BE BETWEEN 29 AND 33 DEGREES WITH LOCALIZED SPOTS
COLDER THAN 28 DEGREES. HOWEVER...A WIDESPREAD HARD FREEZE DOES
NOT APPEAR LIKELY AT THIS TIME. REMAINING COOL TUESDAY...FOLLOWED
BY A WARMING TREND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-311300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
200 PM MST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS MONDAY MORNING FOLLOWED BY CLEARING
SKIES MONDAY AFTERNOON. QUITE COLD MONDAY NIGHT AND EARLY TUESDAY
MORNING WITH OVERNIGHT LOWS NEAR FREEZING. HOWEVER...A WIDESPREAD
HARD FREEZE DOES NOT APPEAR LIKELY AT THIS TIME. DRY CONDITIONS
WILL THEN OCCUR TUESDAY THROUGH SATURDAY WITH A GRADUAL WARMING
TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cochise County Below 5000 Feet

When
December 31, 12:00 AM MST to 9:00 AM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
County Official
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Three to Eight inches of snow occurred in Southern portions of Eastern Cochise county including the Douglas area westward to Naco.

Winter Storm, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
December 31, 12:00 AM MST to 9:00 AM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
County Official
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

About 8 of snow occurred in the Bisbee area of Cochise County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418254, 418255.